Birth control side effects on sexual life

Birth control pills contain synthetic estrogen and progesterone. These hormones can cause several side effects including weight gain, headaches and loss of libido. There are many factors which explain decreased libido in women who use birth control pills. The pill not only decreases libido in some women, it also decreases sexual enjoyment. These pills decrease lubrication during sexual intercourse, making intercourse painful. Androgens like testosterone have a major role to play in determining ones libido or sex drive. Birth control pills suppress the synthesis of androgens in the ovaries. The lack of androgens results in a decrease in sexual pleasure during intercourse. Birth control pills also increase the production of a protein called sex-hormone binding globulin (SHBG). These bind to testosterone and prevent its effective utilization by the body. The result it a reduced sex drive. Several studies have shown the effects of birth control pills on SHBG levels. More research needs to be carried out in this direction. If you find that your sex drive has diminished after starting the birth control pills, you can talk to your doctor about it. You won’t need to stop birth control pills altogether.

Your doctor may be able to prescribe some other pills which do not affect you as much. Triphasic pills which deliver different levels of hormones over a period of three weeks interfere less with ones libido when compared to monophasic pills which deliver the same levels of hormones every day. If switching pills does not work for you, consider other options like using diaphragm and condoms. 

Please share “Birth control side effects on sexual life” if this post beneficial for you. Thanks!